[Skip to Content]
[Skip to Content Landing]
Citations 0
Letters
June 24, 1998

Zafirlukast and Churg-Strauss Syndrome—Reply

Author Affiliations
 

Margaret A.WinkerMD, Senior EditorIndividualAuthorPhil B.FontanarosaMD, Senior EditorIndividualAuthor

JAMA. 1998;279(24):1949-1950. doi:10-1001/pubs.JAMA-ISSN-0098-7484-279-24-jac80011

In Reply.— The case report by Drs Katz and Papernik differs from the patients in our article in that their patient developed a similar syndrome but had not been receiving corticosteroids for asthma near the time that zafirlukast therapy was initiated. In our report, we proposed that patients who developed this syndrome did so due to unmasking of an underlying hypereosinophilic syndrome via zafirlukast-induced steroid reduction; however, there are other possible explanations for the cases in our series. This case and some of the patients in our series could represent a reaction to zafirlukast, but the time course of the findings in this patient, 3 months, which is similar to the time course of many of our patients, represents an unusually long time for a drug reaction to develop, and granulomatous angiitis in association with a drug is extremely rare. It is also possible that this patient would have developed the Churg-Strauss syndrome independent of zafirlukast treatment and that prior steroid pulse therapy quelled these manifestations. The patient described could easily have had Churg-Strauss syndrome; perhaps, prior flares that required steroids were augurs of incipient eosinophilic manifestations. This could have been a forme fruste case of Churg-Strauss syndrome.1

First Page Preview View Large
First page PDF preview
First page PDF preview
×